Welcome, Guest
Username: Password: Remember me
  • Page:
  • 1

TOPIC: ivig treatment

ivig treatment 8 years 8 months ago #15062

  • snoopy11
  • Offline
  • Posts: 3
  • Thank you received: 0
My daughter just had her first ivig treatment last week. Horrible horrible horrible side effects. Is there anything you can do to help with this? She was on tylenol, didnt' do anything for her. Not sure if I want to put her thru this again. What exactly is the purpose of this treatment? It brought her count up for a week, but now we're back down pretty low again. Not sure if it's worth it.

Please Log in or Create an account to join the conversation.

Re: ivig treatment 8 years 8 months ago #15063

  • BethF
  • Offline
  • Posts: 126
  • Thank you received: 8
Hi -

I am sorry to hear that your daughter had horrible side effects - we have been through the same thing and it is gut wrenching. My son has been dealing with ITP for more than 9 years and has had IVIG many times. I hope that our experience in determining what helped Brady reduce the side effects may help you: Brady received IVIG very slowly, which required at least a 24 hour stay in the hospital. He received Tylenol and Benadryl at the beginning of the infusion and every 4-6 hours throughout the infusion - always in pill form, by mouth. Brady says the Benadryl really burns when given via i.v. He would also receive solumedrol (a steroid) via i.v. at some point during the infusion as well as lots of saline so that he would stay hydrated. Hydration is a key component of lessening side effects. We would always start hydrating 24 hours before the infusion, at home - Gatorade, water, ice pops, fruit juice. Then, the saline via i.v. during the infusion and for a couple of hours afterwards at the hospital. THen, continue the benadryl, tylenol and water, etc. for 24 hours after getting home from the hospital. A couple of times the hospital gave us Zofran to take if Brady experienced nausea, but when I read the label it said it can cause bad headaches. Well, an excruciating headache was a side effect of the IVIG for Brady, so I hesitated to give him the Zofran. If nausea and vomiting are an issue, the hospital can also give zofran via i.v. before discharge.

One other thing we realized is that the brand of IVIG can make a difference as well. Once Brady switched to Gamnunex and we tried all the other stuff, his side effects lessened. BUt the poor kid suffered many times before all these discoveries.

IVIG is given as a way to temporarily increase platelets - I've seen on here that people call it a "rescue" treatment. Since it takes a long time to receive it and there can be horrendous side effects, I would not consider it a good option if my child only got a week of good platelets out of it. But that's just my opinion. In the beginning, Brady would get approx 8 weeks out of the treatment before he would have bleeding and low platelets and need treatment again. Every child is different, but after one of Brady's IVIG treatments he actually went one year without treatment. From reading these boards, that response appears to be unusual. Once that timeframe dropped we tried other treatments because the IVIG was too hard on his body and the recovery time made the treatment not worth it.

There are other treatments to try, so it's best to do lots of research and talk to the doctor about what else may be available. If your daughter isn't having symptoms and isn't incredibly low you may choose to not treat for a while often referred to on these boards as "watch and wait." We go as long as we can without treating, but Brady currently uses Rhophylac (WinRho) when treatment is necessary. It's a much shorter infusion time and fewer side effects for Brady (although we still do all the pretreating, etc.) Luckily, Brady very rarely needs treatment anymore and seems to stay in a safe range of about 50k.

There are many other discussions on these boards about various treatments, dealing with IVIG side effects, the watch and wait approach, etc. It would probably be helpful for you to search through and read all you can about dealing with all of possibilities.

Good luck with everything and I hope that your daughter will not be dealing with ITP for long.
Beth - mom to Brady (age 19, diagnosed 1/18/02) and Matthew (age 21)

Please Log in or Create an account to join the conversation.

Re: ivig treatment 8 years 8 months ago #15065

  • mrsjmuirhead
  • Offline
  • Posts: 14
  • Thank you received: 1
I am so sorry to hear about your daughter going through this as well. I know what a struggle my own is, and I couldn't imagine my child going through it. I think with the IVIG it depends on how sucessful the results are. I get had a round and went from 8 to 276, which is excellent for me. However, the cost of the side effects to me wouldn't be worth it, if I had to get the IVIG more frequently than every other month or so. I get the most horrible migraine I have had in my life, and dread treatment because of it. I usually drop 10 per week, so I may get alot more time out of this round. I definatly couldn't handle it every week or every other week. Good luck, and I would consider how long the counts are staying up. I am sorry to hear that such a little soul has to deal with this nasty problem.

Please Log in or Create an account to join the conversation.

Re: ivig treatment 8 years 8 months ago #15089

  • kms2013
  • Offline
  • Posts: 7
  • Thank you received: 0
My draughter is 7 years old and her frist ivig treament went very well. Her count did not go up that much but she did not have a bad reaction. But her 2nd one was bad I had to take her in to the er she was weak and her head was hurtting real bad. the only thing that help take the edge off of the pain was morphin, which I hated for the doctor to give to her but she was in so much pain. The only thing that we did different from the frist time was hydrate her we made sure she had plenty of water the day be for because it was a scheduled treatment. The 2nd one was an emergency from the ER. Next time I will have them hydrate her frist. But I find that the count does not go up that much for my draughter either. It was only two weeks after her treatment and we were back in the doctors office and her count was a 28 and one week later she is back down to a 19. The doctor told me the treatment is not a cure it is to get her out danger. I have noticed since this last treatment she has a lot of joint pain she complaince alot about her knees, neck and elbows she states that they pop and get stiff a lot and it is painful. Does anyone else going thru the same joint pain after ivig?

Please Log in or Create an account to join the conversation.

  • Page:
  • 1
Moderators: jaycharness

BBB Cleveland logo GuideStar Seal NORD Member Badge 2018THSNA logo